California, 2008

Heat in California, June 20 to 22, 2008

June 20 to 22, 2008 · NWS STO · 3 events in 1 county or zone

A broad high pressure ridge brought well above average temperatures to the Central Valley. There were daily high maximum and minimum temperature records in the northern San Joaquin Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A broad high pressure ridge brought well above average temperatures to the Central Valley. There were daily high maximum and minimum temperature records in the northern San Joaquin Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 19, 9:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 9:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1025 PM PDT THU JUN 19 2008

.DISCUSSION...
SHORT WAVE ENERGY NEAR 140W ROTATING BENEATH THE CLOSED UPPER LOW
OVER THE NERN PAC WILL DIG THE UPPER TROF OVER THE ERN PAC AND ALLOW
THE HIGH PRESSURE RIDGE FROM THE DESERT SW TO BUILD INTO NORCAL. MAX
TEMPS ON FRI EXPECTED TO BE ABOUT 2 TO 4 DEG WARMER THAN THU OVER
MOST AREAS. WEAK SHORT WAVE MOVING INSIDE 130W IS PRECEDED BY HIGH
LEVEL CLOUDINESS THAT IS CURRENTLY MOVING ACROSS NORCAL. NWS SPEED
TRACKER INDICATES THE BACK EDGE OF THE HIGH CLOUDINESS WILL BE NEAR
TAHOE BY 17Z FRI...SO MUCH OF THE HIGH CLOUDINESS SHOULD TEMPORARILY
CLEAR OUT FRI AFTN. SATELLITE INDICATES AN AREA OF ACCAS/FLOCCUS SW
OF THE CENTRAL CA COAST WHICH WILL LIKELY ROTATE INLAND LATER
TONIGHT AND FRI...BUT IS EXPECTED TO PRIMARILY PASS JUST S OF OUR
AREA. AIR MASS WILL BE TOO DRY IN THE SUB-CLOUD LAYER BUT WE COULD
SEE WHAT LOOK LIKE TOPS/REMNANTS OF CBS MAINLY TO OUR S DURING THE
DAY ON FRI. MONO CO E OF THE SIERNEV CREST MAY SEE A RUMBLE OR TWO
OF THUNDER FRI AFTN FROM THIS AREA OF CLOUDINESS.

THE UPPER TROF OFF OVER THE ERN PAC IS FORECAST TO MOVE INSIDE 130W
SAT AFTN AND BEGIN TO WEAKEN THE RIDGE OVER NORCAL. WE EXPECT THE
ONSHORE BREEZE TO INCREASE AND RESULT IN A COOLING TREND...MOST
NOTICEABLY THROUGH THE DELTA AND INTERIOR VLY ON SAT. GFS/NAM
DIVERGE ON SOLUTIONS AFTER 48 HRS WITH THE GFS MOVING THE WAVE
THROUGH NORCAL AND THE PAC NW WEAKER AND FASTER THAN THE NAM. SO
THERE IS SOME UNCERTAINTY AS TO THE IMPACT OF THIS TROF ON INTERIOR
NORCAL. THE GFS SOLUTION WOULD LESSEN THE IMPACT OF THE TROF ON
INTERIOR NORCAL...INCLUDING LESS COOLING AND COOLING. MEANWHILE...
THE 00Z SUN NAM CAPE FIELDS SUGGEST THE SWLY FLOW WILL BE STRONG
ENOUGH TO FIRE OFF THE CONVECTION E OF THE SIERNEV CREST DURING SAT
AFTN...AND PERHAPS OVER THE TRINITY MTNS. AMSU DATA INDICATE A MOIST
PW PLUME /PWS 1.25 TO 1.30 INCHES W OF 140W/ AND A RATHER EXTENSIVE
AREA OF RAIN BETWEEN 130-150W. THIS AREA OF CLOUDINESS/PCPN IS
ROTATING BENEATH THE UPPER LOW AND LIFTING NEWD TOWARDS THE PAC NW.
THUS...THE NAM SOLUTION WOULD SUGGEST THIS SHORT WAVE/UPPER TROF
WILL BE SPREADING MORE CLOUDINESS/MOISTURE INTO NORCAL ON SAT THAN
THE GFS. BEHIND THIS TROF...DRIER SWLY WILL PREVAIL OVER NORCAL ON
SUN...WITH ONSHORE FLOW AND SYNOPTIC COOLING ON SUN CONTINUING A
COOLING TREND.     JHM

.PREVIOUS EXTENDED DISCUSSION...
GFS/CANADIAN KEEP THE RIDGE FLATTENED INTO EARLY NEXT WEEK AS A MORE
PROGRESSIVE FLOW TAKES SHAPE ACROSS THE PACIFIC. THIS WOULD RESULT
IN A SLOW COOLING TREND WITH A PERSISTENT WESTERLY FLOW ALOFT. THE
FORECAST HAS HIGH TEMPERATURES COOLING INTO THE UPPER 80S IN MANY
AREAS BY SUNDAY...AND REMAINING NEAR NORMAL THROUGH NEXT WEEK. SG

&&

.AVIATION...
VFR WITH BKN CIRRUS MOVING NEWD ACROSS NORCAL INTO FRI. SURFACE
WINDS WILL BE LIGHT DUE TO WEAK PRESSURE GRADIENTS. HIGH PRESSURE
FROM THE DESERT SW WILL BUILD OVER NORCAL WITH WARMER TEMPS ON FRI.
SURFACE WINDS EXPECTED TO PRIMARILY TURN LIGHT NWLY DURING THE DAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU JUN 19 2008

CAZ013>019-063-064-066>069-201400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JMC

Event by event

3 heat. Local standard time, as filed.

Heat, Northern San Joaquin Valley

When
June 20, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

The high temperature at the Modesto Airport reached 106 degrees, which tied the previous daily high temperature record set in 1961.

Heat, Northern San Joaquin Valley

When
June 21, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

The minimum temperature at Modesto Airport was 71 degrees, which broke the previous daily high minimum temperature record of 70 degrees set in 1990.

Heat, Northern San Joaquin Valley

When
June 22, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

The minimum temperature at Modesto Airport was 71 degrees, which broke the previous daily high minimum temperature record of 70 degrees set in 1981.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107466, 107467, 107465.